Illinois, 2001Damaging Wind in Illinois, July 18, 2001
July 18, 2001 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:00 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 18, 12:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001
PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.
MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.
LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.
GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.
.PAH...NONE.
DH
In the hours before
Special weather statement, Jul 18, 12:27 PM CST, 1 hour 43 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
110>112-114-182300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT WED JUL 18 2001
...SEVERE THUNDERSTORM WATCH #574 IN EFFECT FOR MOST OF THE QUAD
STATE REGION UNTIL 600 PM...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE QUAD
STATE REGION UNTIL 600 PM. THE ONLY COUNTIES NOT INCLUDED IN THIS
WATCH ARE CARTER, BUTLER AND RIPLEY COUNTIES OF SOUTHEAST MISSOURI.
THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE WARM... MOIST UNSTABLE
AIRMASS OVER THE REGION. THESE STORMS WILL MOVE SOUTHEAST AT 15 TO
20 MPH AND MAY BE ACCOMPANIED BY LARGE HAIL IN EXCESS OF 3/4 INCH
IN DIAMETER AND STRONG DAMAGING WIND OF GREATER THAN 60 MPH. ALSO
ASSOCIATED WITH THESE STORMS WILL BE DANGEROUS LIGHTNING AND THE
THE POSSIBILITY THAT THE STORMS MAY REDEVELOP...OR BACK-BUILD...
TO THE NORTH AND WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE
SAME AREAS. THIS COMBINED WITH THE HIGH MOISTURE CONTENT MAKES
LOCALLY HEAVY RAINS ALSO A POSSIBLE THREAT.
SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR
ACTIVATION IS REQUESTED.
IF LIGHTNING IS OCCURRIN(G AND A STURDY SHELTER IS NOT AVAILABLE...GET
INSIDE A HARD TOP AUTOMOBILE AND KEEP WINDOWS UP.
Local storm report, Jul 18, 1:40 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM ZEIGLER IL WIND DAMAGE
07/18/01 FRANKLIN TWO TREES REPORTED DOWNLocal storm report, Jul 18, 1:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM REND LAKE IL WIND DAMAGE
07/18/01 FRANKLIN NUMEROUS TREES AND LARGE
LIMBSLocal storm report, Jul 18, 1:50 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM CARBONDALE IL 50 MPH WIND GUST
07/18/01 JACKSON WIND GUST REPORTED ON
WEST SIDE OF CARBONDALE
BY SPOTTERLocal storm report, Jul 18, 1:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM CARBONDALE IL WIND DAMAGE
07/18/01 JACKSON TREES AND POWER LINES
DOWN REPORTED BY
CARBONDALE EOC
0255 PMd JOHNSON CITY IL WIND DAMAGE
07/18/01 WILLIAMSON NUMEROUS TREES DOWN
REPORTED BY HAM RADIO
SPOTTERSSpecial weather statement, Jul 18, 2:00 PM CST, 10 minutes before
ILZ081-084>086-088-089-MOZ076-182030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT WED JUL 18 2001
...STRONG THUNDERSTORMS MOVING ACROSS PARTS SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI...
AT 300 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR GALATIA ILLINOIS TO PERRYVILLE MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND
GUSTS UP TO 50 MPH. THE LEADING EDGE OF THIS AREA WILL REACH A
RUDEMENT ILLINOIS...TO JONESBORO ILLINOIS...TO UNIONTOWN MISSOURI
LINE BY 330 PM CDT.
JAP
Thunderstorm Wind, Saline
- When
- July 18, 2:10 PM CST to 2:25 PM CST
- Where
- Saline County, Countywide
- Measured
- 52 kt (60 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.750, -88.500
Thunderstorm winds blew down numerous trees across Saline County. The brunt of the damage extended from 4 or 5 miles west of Harrisburg through Stonefort to the Pope County border. This included Carrier Mills and Ledford. Some of the trees landed on houses, but no exact count was available.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, July 18 to 19, 2001$484,000 · F3 · 37 events
- Tornadoes and Flash Flooding in Minnesota, July 18, 2001$268,000 · F1 · 49 events
- Tornadoes and Flash Flooding in South Dakota, July 18 to 19, 2001F2 · 24 events
- Hail and Damaging Winds in Kansas, July 18, 2001$2.2 million · 1.75 in hail · 3 events
- Lightning Strike in Wisconsin, July 18, 2001$750,000 · 1 event
- Tornado and Damaging Wind in Nebraska, July 18, 2001$165,000 · F1 · 2 events
- Damaging Wind in Nebraska, July 18, 2001$500,000 · 70 kt wind · 1 event
- Flash Flood in Ohio, July 18, 2001$400,000 · 1 event
- Damaging Wind in Arizona, July 18, 2001$58,000 · 52 kt wind · 1 event
- Tornado in North Dakota, July 18, 2001F1 · 1 event
- Flash Flood and Hail in Montana, July 18, 20014.5 in hail · 21 events
- Lightning Strike in New Jersey, July 18, 2001$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257506.